Nevada, 2021

High Wind in Nevada, October 22, 2021

October 22, 2021 · NWS LKN · 2 events in 2 counties and zones

Pre-frontal gusts picked up to produce severe winds across the state.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Pre-frontal gusts picked up to produce severe winds across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Oct 22, 2:10 AM PST, 9 hours 27 minutes earlier.

Area forecast discussion, Oct 22, 2:10 AM PST, 9 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
310 AM PDT Fri Oct 22 2021

.SYNOPSIS...A first in a series of moist and windy Pacific waves
moves across northwestern and far northern Nevada today. Showers
will expand across northern Nevada region on Saturday with cooler
temperatures. A much stronger Pacific storm brings widespread rain
on Monday.

&&

.SHORT TERM...Today through Saturday evening.
The first in a series of Pacific waves with deep moisture is
moving across northern California, projected to move into western
Nevada later this morning. With the long wave trough remaining
well offshore, the leading wave encounters the downstream ridge
and lifts northeast into Idaho. Showers are expected along the
front as it moves across Humboldt County, but becomes less
organized as it slides across northern Elko County. This fast
moving wave only generates light rainfall amounts with valley
spots receiving less than a tenth of an inch /0.10/. Windy
conditions are expected with gusts reaching 30-35 mph this
afternoon.

Upstream secondary wave will carve out a low amplitude trough
over the Great Basin by Saturday morning, re-energizing the
surface front over northeast Nevada. Showers will expand across
northern Nevada as far south as route US50. The trend will be for
diminishing showers Saturday as the secondary wave moves
downstream. The highest rainfall totals occurs along the front and
local spots in northeast Nevada could receive a quarter inch
/0.25/. Snow accumulations limited above the mountain passes,
although a rain/snow mix may occur above 7000 feet.

.LONG TERM...Saturday night through next Thursday.

Saturday evening through Tuesday, is shaping up to be a very wet
period across the whole of NV. This will come in the form of a
atmospheric river system and it supporting trough passing across
western CONUS. This will spread rain and snow across NV starting
in the northwest NV Saturday night. This precipitation then looks
to reach its zenith Monday early morning to early afternoon. The
precipitation then looks to dwindle downward through Tuesday and
largely end by Wednesday. The precipitation should be mainly rain
for the valleys as the system does not bring colder air across NV
until Tuesday morning when the event is starting to end. Any
snowfall that does occur will be in the highest mountains peaks
which may pick up significant snowfall. The overall amount of
moisture associated with this event has continued to increase from
previous model runs. The ensembles have continued to favor higher
moisture and precipitation amounts as the system comes closure to
occurrence. These have pegged this system as being in the 99%
99.5% percentile across NV during it zenith on Monday morning.
What this means in simple terms is this is shaping up to be an
extreme event that can produce historic amounts of precipitation
for the 25th of October. The current favored amounts of 0.5 to 1.0
inches of rain may not sound like much but these beat out the
current records which stand at 0.25 to 0.4 inches of rain. Given
that this rainfall is over a long period of time impacts are not
expected to by high as of now. Through not as dramatic as the
rainfall this system should produce gusty winds across northern
and central NV during its passage with gusts generally in the 20s
and 30s mph range. There could also be a few stronger gusts in the
40s mph in White Pine County as well with better chances at
higher elevation.

Wednesday through Friday, should see the system fully depart the
region with the pattern favoring a shift to a ridge. The overall
intensity of the ridge is hard to pin down but ensembles are
favoring a stronger overall ridge. This should produce a fairly
warm period across the silver state with fair weather and lighter
winds.

&&

.AVIATION...
VFR conditions are expected through the next 24 hours, though
-SHRA possible after 20Z at KWMC may bring degraded CIGS to 2.5K
FT AGL. Strong winds are expected to develop across all TAF sites
this afternoon SW-W10-20G30-35KT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/86/86
Hazardous weather outlook, Oct 21, 2:22 PM PST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
322 PM PDT Thu Oct 21 2021

NVZ030-031-033>041-222230-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
322 PM PDT Thu Oct 21 2021

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Tonight.

Light rain showers will develop across north-central Nevada this
evening. Very little in the way of accumulation is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Look for the light shower activity to continue into Friday. South
to southwest winds will be breezier and turn westerly through
Friday. Activity will trend drier Friday night.

Isolated to scattered shower activity is expected for Saturday
with breezy southwest winds. This will again be focused over the
northern half of the forecast region with perhaps some
sprinkles/virga and lighter winds across the southern half.
Showers will remain through Saturday night.

Looking further out, a wetter weather system is forecast to begin
Sunday and Sunday night. A band of valley rain and mountain snow
is expected to move through the forecast area from northwest to
southeast through Monday. Snow levels will lower post frontal with
a rain and snow mix possible at valley levels Monday night.
South to southwesterly winds will be breezy to windy, especially
in and near northeastern Nye and White Pine counties, and shift to
a northwesterly direction after frontal passage. Showers will
move east Monday night and a few isolated to scattered showers
will likely linger through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Humboldt

When
October 22, 11:37 AM PST to 12:37 PM PST
Where
Humboldt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (MORN2) Morey Creek Raws. Elevation 5500 feet.

High Wind, White Pine

When
October 22, 2:11 PM PST to 3:11 PM PST
Where
White Pine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Mather Raws (MTHN2), Elevation 9268 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984188, 984187.